Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 73, NWS Midland/Odessa, TX

June 10, 1998Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 10, 1998, 6:36 PM CDT for Ector County, Midland County, Texas. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1998, 6:36 PM CDT (23:36 UTC)
Expired
Jun 10, 1998, 7:10 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 12 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 6:42 PM CDTThunderstorm WindOdessa, TXThunderstorm winds blew down trees in the north sections of Odessa
Jun 10, 6:55 PM CDTThunderstorm WindGardendale, TXOutflow winds from a bowing thunderstorm knocked down a brick wall.
Jun 10, 7:02 PM CDTThunderstorm Wind 52(Maf) Midland Intl, TXAs the Gardendale storm moved into northwestern Midland County winds were estimated at 60+ mph.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2994 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WUUS1 KMAF 102338 RRA
SVRMAF
TXC135-329-110015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
636 PM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ECTOR COUNTY IN SOUTHWESTERN TEXAS
  WESTERN MIDLAND COUNTY IN SOUTHWESTERN TEXAS

* UNTIL 710 PM CDT

* AT 634 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM IN THE VICINITY OF ODESSA MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE... GARDENDALE...
  MISSION DORADO AND MIDLAND INTERNATIONAL AIRPORT.

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

BF/RB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:38 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 10, 2:38 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
238 PM CDT WED JUN 10 1998

A T-STORM COMPLEX OVER THE CONCHO VALLEY/WRN HILL COUNTRY CONTINUES
TO MOVE NE. A DRY SLOT WEST OF THIS COMPLEX WAS FILLING IN...WITH A
FEW -RW LOCALLY (A FIRST IN A GOOD WHILE). WV STLT ANIMATION SHOWED A
SPLIT PLUME OF UPPER LEVEL MOISTURE OVERFLOWING THE AREA FROM THE
SUBTRPCS. A PLUME WAS FLOWING OVER THE CNTY WARNING AREA...WITH A
DEEPER MOISTURE PLUME FLOWING NORTH...EAST OF THE BIG BEND. 18Z SFC
ANALYSIS HAD A TROF/DRYLINE EXTDG NORTH FROM ERN BREWSTER CNTY...TO
EAST OF POST. EAST OF THIS BNDRY...DEWPOINTS WERE IN THE 60S/70S.

NCEP FCST MODELS WERE IN GOOD AGREEMENT ON THE BIG PIX...BUT HAD
DIFFERENCES IN THE DETAILS. QPF OUTPUT FROM THE NGM SUGGESTED SOME
FEEDBACK PROBLEMS POSSIBLY...AS PCPN TOTALS FROM +24 TO +30 FALL TO
NOTHING (AS OPPOSED TO A GRADUAL DROP OFF). IN WILL STAY IN AGREEMENT
WITH PREV DISCUSSIONS AND KEEP PCPN NOTED IN WORK ZONES TONIGHT AND
TMRW. MODEL QPF...LATEST 88D DATA AND VIS STLT ANIMATION IS SHOWING
SOME OF THE MORE SUNNY AREAS ARE NOW FILLING IN WITH CLOUDS AND PCPN
ECHOES. DERIVED STLT STABILITY INDEXES HAVE BEEN GETTING MORE
UNSTABLE WITH TIME. THIS APPEARS THE BEST CHANCE FOR MUCH OF THE
AREA GETTING MEASURABLE PCPN.

WILL GO NEAR MDL TEMPS TONIGHT AND TMRW. OTHERWISE...LOOKS LIKE A
DRYLINE WILL REMAIN IN THE REGION. SEEMS LIKE THE SAME GENERAL WX
PATTERN OF TROFFING WEST AND RIDGING EAST THIS WORKWEEK.

MAF  67/96  40/20
CNM  65/96  50/10
MRF  55/86  40/10
P07  70/96  40/20

RSB/MEY

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.